Hail, Marion
- When
- March 5, 10:50 AM CST
- Where
- Marion County, 1.85 mi WSW of Bear Creek
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.260, -87.730
An upper level trough and associated cold front moved through Alabama during the afternoon on March 5th. Cloud cover during the morning, and an inversion off of the surface, kept the surface based instability low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper level trough and associated cold front moved through Alabama during the afternoon on March 5th. Cloud cover during the morning, and an inversion off of the surface, kept the surface based instability low. However, sufficient CAPE in the hail growth zone, and strong upper level support, helped for thunderstorms to develop. The thunderstorms mainly produced small hail, but drier air entraining into some of the thunderstorms led to several damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 6:29 AM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 629 AM CST TUE MAR 5 2013 .UPDATE... FOR 12Z AVIATION DISCUSSION. && .DISCUSSION... AMPLE CLOUD COVER THIS MORNING WITH WARM MOIST SOUTHERLY FLOW SPREADING ACROSS THE STATE AHEAD OF A SURFACE FRONTAL SYSTEM. A SURFACE LOW WAS NOTED ACROSS THE MID MS RIVER VALLEY WITH AN ASSOCIATED FRONT EXTENDING TO THE SW INTO S TX. THIS LOW IS EXPECTED TO MOVE NEWD TODAY TOWARD OH AND WILL DRAG THE FRONT OUT OF TX AND ACROSS AL DURING THE AFTERNOON TODAY. AHEAD OF THE FRONT...SURFACE PRESSURE GRADIENTS WILL TIGHTEN SUFFICIENTLY ENOUGH OUTSIDE OF STORMS TO WARRANT A WIND ADVISORY FOR C AL WITH SUSTAINED S/SW 20-30 MPH AT TIMES AND GUSTS TO 35 MPH. BEHIND THE FRONT...WINDS SHOULD STAY UP AS WELL INITIALLY FROM THE W/NW. A WIND ADVISORY WILL BE IN EFFECT FROM NOON THRU 8 PM. SYSTEM ALTHOUGH MARGINAL IS LOOKING A LITTLE BETTER THAN YESTERDAY. LOW LEVEL INSTABILITY FOR THE MOST PART WILL BE LOW...EXCEPT POSSIBLY IN A SMALL WINDOW THIS AFTERNOON FROM NOON TO 5 PM-ISH ACROSS THE SE COUNTIES...GENERALLY S/E OF A ROANOKE TO MONTGOMERY LINE...WHERE SOUNDINGS DO NOT LOOK QUITE AS CAPPED ALOFT ALLOWING FOR BETTER INSTABILITIES...CAPES...UPDRAFTS...ETC. THE SE COUNTIES' SHEAR AND LIFT WILL BE ENHANCED BY A LOW LEVEL JET ALONG WITH AN ENHANCED MID LEVEL JET EXIT REGION. DEW POINTS IN THE LOWER TO MIDDLE 50S WILL BE MARGINAL BUT MAY BE JUST ENOUGH ALONG THE FRONT FOR SOME MARGINALLY SEVERE STORMS ALONG THE FRONT...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. ACROSS THE REST OF C AL...WARMER TEMPERATURES ALOFT COULD LIMIT SURFACE INSTABILITY BUT ELEVATED STORMS ARE POSSIBLE...WITH SMALL HAIL POSSIBLE IN THE STRONGER STORMS ALONG THE FRONT AND SOME GUSTY WINDS. OVERALL MOISTURE IS LIMITED...WITH PW'S OF 1-1.2 AT MOST EXPECTED AND HEAVY RAINFALL IS NOT EXPECTED. STORMS CLEAR OUT QUICKLY DURING THE EVENING AS THE FRONT PROGRESSES SO ONLY A SLIGHT CHANCE OF SHOWERS SE IN THE EARLY EVENING. THE REMAINDER OF THE WORK WEEK LOOKS DRY WITH A SHOT OF COLD AIR FOR TUE NT THRU THU NT BEHIND THE FRONT. THE RIDGE THEN SETTLES INTO THE NE/ERN U.S. FOR FRI INTO THE WEEKEND FOR A MUCH MODERATING BUT DRY AIR MASS WITH NE/E FLOW AROUND THE BASE OF THE RIDGE ACROSS C AL. AS WE MOVE INTO LATE SUN...ANOTHER FRONTAL SYSTEM WILL APPROACH THE DEEP SOUTH. LEANING TOWARD THE SLOWER EURO WITH THE ARRIVAL OF THE NEXT SYSTEM AS ONE...IT HAS BEEN MORE CONSISTENT AND TWO...THE UPPER FLOW IS NOT CONDUCIVE OF QUICKLY MOVING ANOTHER SYSTEM THROUGH THE S AS IT WILL TAKE TIME TO BREAK DOWN THE UPPER RIDGE IN PLACE. HOWEVER...WITH TIMING DIFFERENCES WILL KEEP WITH LOW POPS FOR SUN NT THRU MON. 08/MK && .AVIATION... 12Z TAF DISCUSSION. TERMINALS HAVE OBSERVED MOSTLY VFR CONDITIONS WITH SOME SCATTERED MVFR CIGS MIXED IN AT TIMES...WHICH IS MUCH BETTER THAN ORIGINALLY ANTICIPATED. HOWEVER...CIGS ARE STILL EXPECTED TO LOWER TO MVFR THROUGHOUT THE MORNING AS SHOWERS AND STORMS DEVELOP OUT AHEAD OF THE APPROACHING COLD FRONT. I HAVE GENERALLY IMPROVED CIGS THROUGH THE DAY TO MAINLY MVFR INSTEAD OF IFR...BUT CONDITIONS COULD LOWER INTO THE IFR CATEGORY WITH HEAVIER SHOWERS AND STORMS THAT PASS OVER A TERMINAL LOCATION. BASED ON THE LATEST RADAR TRENDS...HAVE BACKED OFF ON THE ONSET OF PREVAILING RA UNTIL LATE THIS MORNING AND INTO THE EARLY AFTERNOON HOURS WITH VCSH IN THE MEANTIME. AT THIS TIME...HAVE CONTINUED VCTS DURING THE PREVAILING RA AND SHRA...AS STORMS WILL BE SCATTERED IN NATURE. THE RAINFALL LOOKS TO END AFTER 00Z THIS EVENING WITH IMPROVING CIGS. WINDS WILL BE ANOTHER AVIATION IMPACT TODAY...WITH PREVAILING SOUTHERLY TO SOUTHWESTERLY WINDS AROUND 15 TO 20 KNOTS WITH GUSTS 25 TO 30 KNOTS. WINDS WILL SHIFT AFTER 00Z TO NORTHWESTERLY...STILL GUSTING TO 25 KNOTS AT TIMES. 56/GDG && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 31 47 29 56 / 90 10 0 0 0 ANNISTON 62 31 48 28 57 / 80 10 0 0 0 BIRMINGHAM 61 31 50 30 57 / 80 0 0 0 0 TUSCALOOSA 62 32 52 30 58 / 60 0 0 0 0 CALERA 62 32 51 30 57 / 70 0 0 0 0 AUBURN 66 32 50 30 58 / 60 20 0 0 0 MONTGOMERY 70 34 53 31 59 / 50 10 0 0 0 TROY 71 34 53 31 59 / 50 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO 8 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT... BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY... CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE... HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO... MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH... RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. && 08/56
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 608 AM CST TUE MAR 5 2013 ALZ011>015-017>050-061215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 608 AM CST TUE MAR 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. AS A COLD FRONT PASSES THROUGH CENTRAL ALABAMA...THERE WILL BE A SMALL CHANCE OF SEVERE STORMS GENERALLY ALONG AND SOUTHEAST OF A LINE FROM ROANOKE...IN RANDOLPH COUNTY...TO MONTGOMERY. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREATS. THE TORNADO THREAT IS MINIMAL. BREEZY CONDITIONS WILL EXIST ACROSS ALL OF CENTRAL ALABAMA FROM NOON THROUGH 8PM THIS EVENING. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 35 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON ACROSS THE SOUTHEASTERN COUNTIES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CST TUE MAR 5 2013
ALZ011-051645-
MARION AL-
1019 AM CST TUE MAR 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
1045 AM CST...
AT 1011 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SMITHVILLE...OR 9 MILES NORTH OF AMORY...MOVING
EAST AT 60 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WESTON...
BYRD...
BEXAR...
SHOTTSVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3432 8789 3407 8783 3406 8821 3412 8821
3412 8820 3420 8819 3432 8818 3433 8817
TIME...MOT...LOC 1618Z 254DEG 53KT 3413 8831
19PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1043 AM CST TUE MAR 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 2 ESE SHOTTSVILLE 34.24N 88.09W
03/05/2013 E0.50 INCH MARION AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED JUST SOUTHEAST OF SHOTTSVILLE
NEAR THE INTERSECTION OF COUNTY ROADS 157 AND 56.
&&
TGOGGINSThe Columbus AFB radar (KGWX), 68 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was reported down along Highway 25 near Cahawba Christian Academy.
A large tree and powerlines were blown down at 40th Avenue North and 41st Street North.
Several sections of a 20 foot wide roof were removed from Columbiana Middle School, causing damage to two classrooms.
Three trees were blown down, blocking the road near the intersection of County Roads 24 and 49.
A tree fell on a house near the intersection of 77th Street and County Road 24 in Verbena.
A large tree branch fell onto a patrol car, causing damage to the vehicle.
A tree was reported down along Wares Slough Road.
Several trees were snapped along Arrowhead Road, with one tree blocking the roadway and another tree knocking down powerlines.
Several trees were blown down near the intersection of Highway 280 and Lee Road 379.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438768, 438777, 438778, 438787, 438788, 438791, 438793, 438794, 438796, 438797.